Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS Tallahassee, FL

July 13, 2013Dale County, Houston County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Jul 13, 2013, 7:42 PM CDT for Dale County, Houston County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2013, 7:42 PM CDT (00:42 UTC)
Expired
Jul 13, 2013, 10:45 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Dale County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 19 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:50 PM CDTFLASH FLOOD1 E Wicksburg, ALWATER OVER THE ROAD NEAR WICKSBURG.
Jul 13, 8:19 PM CDTFLASH FLOOD3 S Pinckard, ALCOUNTY ROAD 560 CLOSED - UNDER WATER AT A BRIDGE NEAR SOAPSTONE BRANCH / CREEK...SOUTH OF PINCKARD.
Jul 13, 9:10 PM CDTFLASH FLOOD1 Ene Pinckard, ALWATER FLOWING OVER COUNTY ROAD 63 BETWEEN HIGHWAY 231 AND 134.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WGUS52 KTAE 140042
FFWTAE
ALC045-069-140345-
/O.NEW.KTAE.FF.W.0028.130714T0042Z-130714T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
742 PM CDT SAT JUL 13 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DALE COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 1045 PM CDT

* AT 713 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH    
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR ESTIMATES 
  HAVE ALREADY EXCEEDED 5 INCHES IN SOME LOCATIONS...WITH REPORTS OF 
  SIGNIFICANT ROAD FLOODING IN THE PINCKARD. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINCKARD...
  NEWTON AND MIDLAND CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

* REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3138 8562 3138 8542 3120 8542 3120 8562

$$

17-GOULD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:32 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 2:32 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT Sat Jul 13 2013

...Unsettled Weather Pattern to Continue...

.NEAR TERM [Through Tonight]...
An unusual retrograding mid/upper low centered over the Midwest
is providing the Southeast and the northern Gulf with broad
troughing. In fact, there may even be another (weaker) closed low
over the northern Gulf based on VWP data. At the surface, similar
to aloft, broad troughing covers the Gulf Coast states on into the
northern Gulf. Within the broad trough there appears to be two
closed circulations, one off the southeast Louisiana coastline,
and one just southwest of buoy 42039. Additionally, a notable
surface trough embedded in the large area of low pressure extends
from the closed circulation east to the western Florida Peninsula
coastline, northeast up the eastern Georgia coastline. In this
area, steady convection has been ongoing throughout the day.
Further to the west, a stationary boundary divides a very dry vs.
very moist airmass essentially along the Mississippi/Alabama state
line, with another weak trough extending north out of the Gulf
ahead of the front. This is another area where storms have focused
this afternoon. Locally, scattered convection and light rain
plague the Tri-State area where convergence is maximized on the
eastern edge of the main low/mid level circulation. Expect this
general pattern to remain in place through the day, with the low
moving slowly north and west later tonight. Thus, expect the best
chances of rain to gradually slide slightly west through the
night.

&&

.SHORT TERM [Sunday Through Monday Night]...
The weak surface low in the Gulf of Mexico will be pulled
northwestward toward the Mississippi coast on Sunday by the
retrograding upper level low moving into the Southern Plains. Deep
layer tropical moisture will continue to be pulled northward into
the area with precipitable water values well over 2 inches. PoPs
will be in the high likely category. We will also see increasing
southeasterly shear. While the degree of destabilization will likely
be mitigated by abundant cloud cover and convective coverage, deep
layer shear will be sufficient (25-30kt) to produce isolated strong
to severe storms in any areas that get a bit of sunshine. SPC has
the region in a 5% risk area for severe with damaging winds and
perhaps even a tornado the potential threats. The upper low will
reach the TX Panhandle by Monday. This will allow a big upper high
centered over eastern PA Sunday morning to slide west to Indiana by
Monday. Beneath the ridge, a tropical wave will approach and cross
FL on Monday and this will keep PoPs elevated in the likely range,
despite the building ridge to the north. Max temps will be kept
below guidance and several degrees below normal due to anticipated
cloud cover and the numerous showers and storms.

&&

.LONG TERM [Tuesday through Friday]...
By the start of the period, the upper low will have retrograded all
the way to eastern New Mexico with a 598-dm high centered over
Indiana. This high will lose amplitude as it drifts to the southwest
toward the Great Plains. By the end of the week, a broad trough will
be in place across the Northeast and Mid Atlantic. At the surface, a
tropical wave will move west of the forecast area Tuesday and
Tuesday night. After that, the subtropical ridge will reestablish
itself over the Southeast with the axis slipping south of the region
by Friday and Saturday. Despite the influence of the upper ridge,
PoPs will be close to climatology on Tuesday due to the passing
wave. The ridge will win out on Wednesday with below normal PoPs and
above normal temps (a rare thing this summer). By Friday and
Saturday, temps and PoPs will be very close to normal July values as
the once familiar subtropical ridge pattern sets up the more typical
sea-breeze induced thunderstorms each day.

&&

.AVIATION...
[Through 18 UTC Sunday] Scattered showers and thunderstorms will
generally spread westward through the day as a developing low
pressure in the Gulf of Mexico drifts northwest. From latest
satellite imagery, it appears MVFR ceilings, where currently
present, will likely lift early in the period. Overnight and early
tomorrow morning, expect MVFR ceilings to develop and persist
through most of the morning. Although possible, we don't have
enough confidence to lower ceilings to IFR/LIFR restrictions
before sunrise, so will defer to next TAF package.

&&

.MARINE...
Weak low pressure over the north central Gulf of Mexico will drift
northwest toward the Alabama or Mississippi coast through Sunday
night. Winds will generally be in the exercise caution range across
the western legs. High pressure will then become established north
of the area from Monday through midweek. This will set up diurnal
easterly surges over the marine area bringing winds to near
cautionary levels during the overnight and morning hours. Showers
and thunderstorms will remain numerous through Monday.

&&

.FIRE WEATHER...
Red flag conditions are not expected through the period.

&&

.HYDROLOGY...
Rainfall amounts today have been rather insignificant thus far, with
the exception of the Southeast Big Bend earlier this morning, where
3 to 5 inches of rain fell, mostly over Dixie and Lafayette
counties. Although we will be in a rather wet stretch, average
rainfall totals for the next couple of days should peak around 2
inches. However, locally higher amounts are certainly possible (e.g.
2 to 3 inches fell in one storm across western Walton county earlier
today). Should any of these locally higher amounts fall over any of
our warned basins, it could result in some rather sharp rises. In
general however, expect area rivers and streams to remain in a
rather steady state over the next few days. Please refer to our
River Forecast page (below) for more detailed information.

http://water.weather.gov/ahps2/index.php?wfo=tae

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   83  71  86  72  87 / 80  50  70  40  60
Panama City   85  74  85  75  87 / 60  60  70  40  60
Dothan        89  71  84  72  85 / 60  60  70  40  60
Albany        84  70  86  72  87 / 80  50  70  30  60
Valdosta      82  71  87  72  87 / 90  40  70  30  60
Cross City    84  72  87  71  87 / 90  40  70  40  60
Apalachicola  84  77  85  75  87 / 80  60  70  50  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Hydrology...Godsey/Harrigan
Short Term/Long Term/Marine...Wool
Rest of Discussion...Harrigan

In the hours before

Special weather statement, Jul 13, 5:59 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT SAT JUL 13 2013

ALZ065-140000-
COFFEE AL-
559 PM CDT SAT JUL 13 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 700 PM CDT

AT 556 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ELBA...MOVING WEST AT 5 MPH.

PEOPLE IN WESTERN COFFEE COUNTY...INCLUDING THE CITY OF ELBA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3144 8620 3152 8620 3153 8619 3154 8616
      3155 8615 3155 8598 3136 8601 3138 8618
      3143 8620
TIME...MOT...LOC 2259Z 102DEG 5KT 3143 8608

17-GOULD
Local storm report, Jul 13, 7:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
841 PM EDT SAT JUL 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      2 SE PINCKARD           31.29N 85.52W
07/13/2013                   DALE               AL   911 CALL CENTER

            WATER OVER COUNTY ROAD 47 NEAR PINCKARD AT AN ESTIMATED
            DEPTH OF OVER ONE FOOT. BARRICADES ALSO BEING REQUESTED
            FOR COUNTY ROAD 564 DUE TO WATER OVER THE ROAD.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:07 PM CDTAreal Flood WarningTAECoffee, Dale, Houston3 hr
Jul 13, 7:52 PM CDTAreal Flood WarningTAEDale, Geneva, Houston3 hr
Jul 13, 8:00 PM CDTSpecial Weather StatementTAECoffee60 min
Jul 13, 8:35 PM CDTFlash Flood WarningTAECoffee, Dale, Geneva, Houston3 hr
Jul 14, 12:45 AM CDTFlash Flood WatchTAECoffee, Dale, Geneva, Henry, Houston13 hr
Jul 14, 4:37 PM CDTSpecial Weather StatementTAEHenry23 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.